South Dakota, 2013

Tornado and Hail in South Dakota, July 30, 2013

July 30, 2013 · NWS UNR · 17 events in 4 counties and zones

A long-lived supercell thunderstorm developed over western Haakon County and moved south-southeast across south central South Dakota. Very large hail was reported in some areas, along with strong wind gusts, and a small tornado near Philip.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm developed over western Haakon County and moved south-southeast across south central South Dakota. Very large hail was reported in some areas, along with strong wind gusts, and a small tornado near Philip. The wind-driven hail caused extensive damage to houses from Corn Creek to Parmelee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 1:13 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 30, 1:13 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 30 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 159 PM MDT TUE JUL 30 2013

WATER VAPOR SHOWS SHORT WAVE TROF EXTENDING FROM SWRN ND/NWRN SD
THROUGH SERN WY. ANOTHER SHORT WAVE IS NOTED MOVING THROUGH SCNTRL
MT/NCNTRL WY. AT THE SURFACE...COLD FRONT/BOUNDARY IS PUSHING SWD
THROUGH NWRN SD AND NEARING THE BLKHLS...WHERE A BROAD LOW IS
LOCATED.

THIS AFTN/TONIGHT...EXPECT STORMS TO CONTINUE FIRING THIS AFTN
FROM AROUND THE BLKHLS EWD AS COLD FRONT CONTINUES TO PUSH
SOUTH. MLCAPE OF AROUND 1500J/KG LOCATED FROM NWRN SD INTO NCNTRL
NEB COMBINED WITH EFFECTIVE BULK SHEAR OF 40-60KTS MORE THAN
SUFFICIENT FOR STRONG ROTATING UPDRAFTS IN THAT CORRIDOR...WITH
INSTABILITY AXIS SHIFTING SLOWLY EWD THIS EVE. THE UPSTREAM
SHORTWAVE (NEAR THE BIGHORNS) WILL ALSO AID IN FURTHER DEVELOPMENT
THIS EVENING AND OVERNIGHT. ACTIVITY WILL LIKELY LINGER MUCH OF
THE NIGHT ON THE SD PLAINS FOR BEFORE PUSHING EAST OF THE CWFA.

WEDNESDAY...SURFACE HIGH BUILDS INTO THE CWFA BEHIND THIS
AFTNS/TONIGHTS CONVECTION BRINGING MOSTLY DRY CONDITIONS AND
COOLER TEMPS. RETURN FLOW LATE IN THE DAY IN OUR WRN ZONES WILL
COMBINE WITH MLCAPE AROUND 500J/KG FOR A FEW LATE DAY STORMS IN
NERN WY AND THE BLKHLS...ALTHOUGH SVR STORMS NOT EXPECTED.
ADDITIONAL ACTIVITY IS POSSIBLE OVERNIGHT IN NERN WY AND SWRN SD
AS A WEAK PERTURBATION IN THE WNW FLOW ALOFT MOVES THROUGH.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 159 PM MDT TUE JUL 30 2013

UNSETTLED PATTERN CONTINUES THROUGH THE UPCOMING WEEKEND AS
SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH W/NW FLOW BRINGING
CONTINUED CHANCES FOR STORMS THROUGH THE PERIOD. SLIGHTLY COOLER
THAN AVERAGE TEMPS WILL REMAIN THROUGH THIS WEEK WITH A MODEST
WARMING TREND POSSIBLE EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON
ISSUED AT 159 PM MDT TUE JUL 30 2013

STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON/EVENING.
A FEW STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 30, 4:00 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE JUL 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA INTO FAR NORTHEASTERN WYOMING. THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA ON WEDNESDAY.
HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...
WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH MONDAY WITH WIDESPREAD
SEVERE THUNDERSTORMS NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED
SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 30, 12:26 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
126 PM MDT TUE JUL 30 2013

SDZ001-012-302015-
BUTTE SD-HARDING SD-
126 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORM MOVING OVER FAR NORTHERN BUTTE AND SOUTHERN
HARDING COUNTIES UNTIL 215 PM MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF REDIG...OR 26 MILES SOUTH OF
BUFFALO...MOVING EAST-SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOOVER...

THIS STORM MAY INTENSIFY OVER THE NEXT HOUR.

&&

LAT...LON 4530 10343 4521 10316 4509 10326 4498 10346
      4512 10368 4521 10378 4532 10366
TIME...MOT...LOC 1926Z 291DEG 12KT 4520 10358

BUNKERS
Special weather statement, Jul 30, 12:58 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MDT TUE JUL 30 2013

SDZ073-302045-
SOUTHERN MEADE CO PLAINS SD-
158 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY UNTIL 245 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION CENTER...OR 40 MILES NORTHWEST OF
WALL...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELM SPRINGS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.

&&

LAT...LON 4447 10278 4458 10273 4458 10250 4446 10226
      4443 10229 4443 10231 4441 10231 4425 10246
TIME...MOT...LOC 1957Z 310DEG 10KT 4450 10262

BUNKERS
Local storm report, Jul 30, 1:07 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT TUE JUL 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             9 W HOOVER              45.11N 103.45W
07/30/2013  M1.75 INCH       BUTTE              SD   PUBLIC

&&

KCLARK
Special weather statement, Jul 30, 1:23 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT TUE JUL 30 2013

SDZ030-031-302115-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
223 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN CUSTER AND
CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGDALE...OR 16 MILES SOUTHEAST OF
DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGDALE...
  FOLSOM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.

&&

LAT...LON 4397 10245 4372 10276 4395 10307 4410 10293
TIME...MOT...LOC 2023Z 305DEG 19KT 4398 10290

BUNKERS
Local storm report, Jul 30, 1:36 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT TUE JUL 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 SE ENNING             44.51N 102.46W
07/30/2013  M1.00 INCH       MEADE              SD   PUBLIC

&&

KCLARK
Local storm report, Jul 30, 2:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT TUE JUL 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             3 NNE CREIGHTON         44.29N 102.18W
07/30/2013  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Haakon

When
July 30, 2:15 PM MST to 2:40 PM MST
Where
Haakon County, 10.34 mi WNW of Philip
Measured
2.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.101, -101.860

Large hail and strong wind damaged a house, vehicles, tractors, and a baler.

Hail, Haakon

When
July 30, 2:35 PM MST to 2:50 PM MST
Where
Haakon County, Philip
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.040, -101.670

Thunderstorm Wind, Haakon

When
July 30, 2:35 PM MST to 2:50 PM MST
Where
Haakon County, Philip
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
44.040, -101.670

The combination of large hail and wind caused extensive damage to buildings and vehicles around town.

Thunderstorm Wind, Haakon

When
July 30, 2:35 PM MST to 2:43 PM MST
Where
Haakon County, Philip Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Tornado, Haakon

When
July 30, 2:35 PM MST
Where
Haakon County, 2.5 mi WSW of Philip
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
44.026, -101.716

A small tornado briefly touched down in a field southwest of Philip. It caused no damage.

Hail, Jackson

When
July 30, 2:55 PM MST to 3:05 PM MST
Where
Jackson County, 2.55 mi WNW of Kadoka to 1.59 mi NE of Kadoka
Measured
1.75 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
43.853, -101.558

Hail damaged vehicles along Interstate 90 near Kadoka.

Thunderstorm Wind, Jackson

When
July 30, 3:15 PM MST
Where
Jackson County, 4.25 mi SSE of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.772, -101.242

Wind gusts were estimated at 60 mph.

Hail, Mellette

When
July 30, 4:35 PM CST to 4:40 PM CST
Where
Mellette County, 6.66 mi N of Norris
Measured
2.5 in hail
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
43.566, -101.202

Thunderstorm Wind, Todd

When
July 30, 4:55 PM CST
Where
Todd County, 4.47 mi NW of Parmelee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.358, -101.092

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Todd

When
July 30, 4:57 PM CST
Where
Todd County, 6.29 mi W of Parmelee
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
43.318, -101.145

Thunderstorm Wind, Todd

When
July 30, 5:00 PM CST
Where
Todd County, Parmelee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -101.020

Wind gusts were estimated at 60 mph.

Hail, Todd

When
July 30, 5:05 PM CST to 5:15 PM CST
Where
Todd County, Parmelee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -101.020

Thunderstorm Wind, Todd

When
July 30, 5:30 PM CST to 5:40 PM CST
Where
Todd County, 7.36 mi ESE of St Francis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.088, -100.786

The combination of large hail and wind broke the windows of a house and caused other minor damage.

Hail, Todd

When
July 30, 5:30 PM CST to 5:40 PM CST
Where
Todd County, 7.36 mi ESE of St Francis
Measured
2.5 in hail
Reported by
Public
Coordinates
43.088, -100.786

Hail, Todd

When
July 30, 5:50 PM CST to 5:55 PM CST
Where
Todd County, 19.58 mi ESE of St Francis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.999, -100.576

Hail, Todd

When
July 30, 5:50 PM CST
Where
Todd County, 17.44 mi ESE of St Francis
Measured
0.88 in hail
Reported by
Public
Coordinates
43.019, -100.610

Thunderstorm Wind, Todd

When
July 30, 5:55 PM CST
Where
Todd County, 19.58 mi ESE of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.999, -100.576

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466874, 466875, 466877, 466878, 470758, 466879, 466880, 471078, 466881, 466882, 466883, 466884, 466886, 466887, 466888, 466890, 466889.